Minnesota, 2009

Tornado and Hail in Minnesota, August 8, 2009

August 8, 2009 · NWS MPX · 8 events in 5 counties and zones

The evening of August 8th, a very unstable air mass was in place across the upper Midwest with a warm front draped across the Twin Cities area, then eastward across west central Wisconsin. Initially, a strong cap suppressed thunderstorm development until around sunset as a cool front moved across east central Minnesota, and developed a supercell in the western part of Hennepin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The evening of August 8th, a very unstable air mass was in place across the upper Midwest with a warm front draped across the Twin Cities area, then eastward across west central Wisconsin. Initially, a strong cap suppressed thunderstorm development until around sunset as a cool front moved across east central Minnesota, and developed a supercell in the western part of Hennepin County. The supercell moved across the northern Twin Cities metro, then into Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 8, 1:06 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 8, 1:06 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
206 PM CDT SAT AUG 8 2009

.DISCUSSION...

SHORT WAVE EARLY THIS AFTERNOON OVER CENTRAL SD WILL MOVE NE TO
THE UPPER GREAT LAKES BY LATE TONIGHT. THIS WILL DRIVE SURFACE LOW
PRESSURE...CURRENTLY NEAR KFSD...TO NEAR THE TWIN CITIES BY THIS
EVENING AND ACROSS MUCH OF WI OVERNIGHT. SEVERE WEATHER IS
IMMANENT FOR WEST CENTRAL MN AND A TORNADO WATCH IS IN EFFECT
UNTIL THIS EVENING. COMPLICATING MATTERS FOR EASTERN AREAS IS THE
MID LEVEL CAP OVERHEAD. TAMDAR DATA FOR KSUX...KMSP AND KBRD
SHOWING TEMPS NEAR 15 DEG C AT 700 MB. THIS SHOULD AID IN KEEPING
STORMS AT BAY LOCALLY THROUGH MUCH OF THE AFTERNOON. HOWEVER...AS
EVENING APPROACHES...HEIGHT FALLS AND CAA ALOFT WILL BEGIN TO
ERODE THE CAP...LEADING TO SEVERE STORMS BEING POSSIBLE OVER
EASTERN MN AND WEST CENTRAL WI. INSTABILITY AND SHEAR PARAMETERS
ARE EXTREME...SO THE THREAT FOR TORNADOES IS INCREASING ALONG THE
WARM FRONT AS WE HEAD INTO THE LATE AFTERNOON HOURS. HENCE..A
SIGNIFICANT SEVERE WEATHER EVENT MAY BE UNFOLDING.

WILL CONTINUE THE FFA AS IT COVERS THE AREA THAT RECEIVED FROM 2
TO 5 INCHES OF RAIN EARLY THIS MORNING. ALTHOUGH PW VALUES ARE
CURRENTLY DOWN TO 1.54 INCHES ON OUR 18Z RAOB...MODEL GUIDANCE
SHOWS VALUES INCREASING TO OVER 2 INCHES BY LATE THIS AFTERNOON.

IT WILL BE A LITTLE QUIETER SUNDAY MORNING...BUT THE MAIN TROF ALOFT
WILL BE APPROACHING DURING THE AFTERNOON AND MOVING THROUGH DURING
THE EVENING. MORE THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON WITH
THE FAR EASTERN AND SOUTHERN CWA UNDER THE GUN FOR A FEW SEVERE
STORMS.

SURFACE HIGH PRESSURE WILL SLOWLY BUILD OVER THE UPPER MS VALLEY
EARLY NEXT WEEK ALONG WITH HEIGHTS ALOFT RISING OVER THE NORTHERN
ROCKIES AND NORTHERN PLAINS. THIS WILL LEAD TO HIGHS AT OR ABOVE
NORMAL.

THUNDERSTORMS BEGIN TO COME BACK INTO THE PICTURE LATE IN THE WORK
WEEK AS NIGHTTIME THUNDERSTORM COMPLEXES ARE POSSIBLE CRESTING THE
UPPER RIDGE OVER THE DAKOTAS AND NORTHERN MN. BETTER CHANCE FOR
STORMS NEXT WEEKEND AS ANOTHER SIGNIFICANT TROF APPROACHES FROM
THE WEST.

&&

.AVIATION... /18Z TAF ISSUANCE/

MAIN CONCERNS THIS ISSUANCE WILL BE CONVECTIVE CHANCES THIS
AFTERNOON FOLLOWED BY POSSIBLE LOW CEILINGS AND VSBY OVERNIGHT.
SFC LOW PRESSURE GETTING READY TO MOVE INTO SOUTHWEST MN WITH A
COOL FRONTAL BOUNDARY APPROACHING WITH IT. VERY WARM MID LEVEL AIR
IS HAS MOVED INTO THE AREA WHICH IS COMPLICATING THE THUNDER
FORECAST GIVEN ITS ABILITY TO KEEP STORMS FROM DEVELOPING. UPPER
LEVEL SHORTWAVE MOVING INTO SOUTHEAST SOUTH DAKOTA WILL HELP FIGHT
THIS MID LEVEL CAP AS IT MOVES IN THIS AFTERNOON. EXPECT THAT
STRONG/SEVERE THUNDERSTORMS WILL MOVE IN/DEVELOP ACROSS WEST
CENTRAL MN BY MID AFTERNOON WHERE THE MID LEVEL AIR IS SLIGHTLY
COOLER AND MARCH NORTHEASTWARD. TIMING IS THE BIGGEST QUESTION
HERE. KRWF WILL HAVE THE BEST CHANCE GIVEN THIS THINKING AND HAVE
KEPT TEMPO TSRA FROM 20Z. KAXN IS A BIT TRICKER BEING ON THE EDGE
OF THE INSTABILITY AND CURRENTLY UNDER LOW STRATUS BUT EXPECT
STORMS TO AFFECT THEM LATE THIS AFTERNOON AS THE FRONT ARRIVES.
STORMS WILL ADVANCE EAST AND NORTHEAST TOWARDS ST. CLOUD BY LATE
AFTERNOON...WITH KMSP TIMING MORE DIFFICULT THANKS TO THE VERY
WARM AIR ALOFT. AM THINKING IT WILL TAKE A LITTLE LONGER FOR KMSP
TO SEE STORMS SO WILL SLOW ARRIVAL UNTIL 22Z..WHICH COULD BE A
LITTLE FAST STILL...WITH SIMILAR TIMING AT KRNH. KEAU WILL TAKE
LONGER TO BE AFFECTED AND AM LESS CONFIDENT IN STORM COVERAGE THAT
FAR EAST. THE STORMS WILL LIKELY BECOME SEVERE QUICKLY ONCE THEY
DEVELOP FROM KRWF TO KSTC TO KMSP AND KRNH WITH VERY LARGE HAIL
AND DAMAGING WIND GUSTS THE MAIN THREAT. TORNADOES WILL ALSO BE
POSSIBLE. VSBY WILL LIKELY DROP TO 2SM OR LESS IN VERY HEAVY
RAINFALL. BE SURE TO CHECK FOR AMENDMENTS THROUGH THE AFTERNOON AS
THE TSRA EVOLUTION BECOMES MORE CLEAR...ESPECIALLY WITH REGARD TO
TIMING AND COVERAGE.

THE FRONT WILL PASS THIS EVENING BRINGING WEST AND NORTHWEST WINDS.
SPEEDS WILL BE FAIRLY LIGHT OVERNIGHT AND ABUNDANT LOW LEVEL
MOISTURE WILL REMAIN AND CONTINUE TO EXPECT IFR CEILINGS AND AT
LEAST MVFR VSBY...IF NOT LOWER...AS A RESULT. CONDITIONS WILL
IMPROVE INTO LATE SUNDAY MORNING WITH NORTHWEST WINDS CONTINUING.
SMALL SHRA/TSRA CHANCES WILL BE IN PLACE FOR SUNDAY AFTERNOON BUT
THE CHANCE IS VERY LOW. ..MDB..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ANOKA-CARVER-CHIPPEWA-
     DAKOTA-GOODHUE-HENNEPIN-KANDIYOHI-LE SUEUR-MCLEOD-MEEKER-
     NICOLLET-RAMSEY-RENVILLE-RICE-SCOTT-SIBLEY-STEELE-WASECA-
     WASHINGTON-WRIGHT.

     HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BLUE EARTH-BROWN-
     CARVER-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-
     MARTIN-MCLEOD-NICOLLET-RAMSEY-RICE-SCOTT-SIBLEY-STEELE-
     WASECA-WASHINGTON-WATONWAN.

WI...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CHIPPEWA-DUNN-EAU
     CLAIRE-PEPIN-PIERCE-ST. CROIX.

&&

RAH/MDB
Hazardous weather outlook, Aug 8, 12:28 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
128 PM CDT SAT AUG 8 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
128 PM CDT SAT AUG 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OUTLOOK
AREA THIS AFTERNOON AND TONIGHT. STRONG DESTABILIZATION IS OCCURRING
ACROSS THE REGION TODAY AS A LOW PRESSURE SYSTEM AND WARM FRONT
LIFTS NORTH OVER SOUTHERN MINNESOTA. THIS WILL BE THE FOCUS FOR
SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED ACROSS WEST CENTRAL MINNESOTA BY MID
AFTERNOON BEFORE CONTINUING NORTHEASTWARD. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS AND VERY LARGE HAIL...BUT TORNADOES ARE
POSSIBLE NEAR THE SURFACE LOW AND FRONTAL BOUNDARY ACROSS CENTRAL
AND SOUTH CENTRAL MINNESOTA THIS AFTERNOON AND THIS EVENING...AND
ACROSS WEST CENTRAL WISCONSIN THIS EVENING. HEAVY RAIN WILL REMAIN
A THREAT OVER PARTS OF THE AREA AS WELL...AS ANOTHER LARGE
THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP TONIGHT. FLASH
FLOODING OF URBAN AREAS AND SOME AREA RIVERS AND STREAMS WILL BE
POSSIBLE. HEAT INDEX VALUES WILL RANGE FROM 95 TO 100 DEGREES THIS
AFTERNOON ACROSS PARTS OF EAST CENTRAL AND SOUTH CENTRAL
MINNESOTA. PLEASE VISIT THE LATEST WEATHER STATEMENTS CONCERNING
THE INDIVIDUAL HAZARDOUS WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WEATHER PATTERN WILL REMAIN UNSTABLE INTO SUNDAY NIGHT WITH
THUNDERSTORMS POSSIBLE AS A WEATHER SYSTEM MOVES ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

MDB/RAH

In the hours before

Local storm report, Aug 8, 10:00 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1100 AM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     FLASH FLOOD      BLAINE                  45.17N 93.21W
08/08/2009                   ANOKA              MN   LAW ENFORCEMENT

            STREET FLOODING NEAR COUNTY ROAD 10 AND JEFFERSON STREET.

&&

MDB
Local storm report, Aug 8, 10:01 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 AM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      ROGERS                  45.19N 93.55W
08/08/2009                   HENNEPIN           MN   LAW ENFORCEMENT

            SEVERAL AREAS OF STREET FLOODING REPORTED. WATER HALF WAY
            UP VEHICLE TIRES IN SPOTS.

&&

MDB
Local storm report, Aug 8, 10:06 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1106 AM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HEAVY RAIN       KIMBALL                 45.31N 94.30W
08/08/2009  M4.16 INCH       STEARNS            MN   TRAINED SPOTTER

0730 AM     HEAVY RAIN       EDEN PRAIRIE            44.85N 93.46W
08/08/2009  M4.29 INCH       HENNEPIN           MN   ASOS

            TORRENTIAL RAIN OCCURRED AT FLYING CLOUD AIRPORT.

0730 AM     HEAVY RAIN       MINNEAPOLIS             44.96N 93.27W
08/08/2009  M2.92 INCH       HENNEPIN           MN   ASOS

0730 AM     HEAVY RAIN       CHANHASSEN              44.86N 93.56W
08/08/2009  M4.87 INCH       CARVER             MN   NWS EMPLOYEE

            OCCURRED AT NWS FORECAST OFFICE.

&&

AJZ
Local storm report, Aug 8, 10:08 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1108 AM CDT SAT AUG 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     FLASH FLOOD      SHAKOPEE                44.77N 93.48W
08/08/2009                   SCOTT              MN   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED CARS STALLED OUT IN HIGH WATER
            AT SEVERAL LOCATIONS ACROSS SHAKOPEE.

0210 AM     HEAVY RAIN       PRESCOTT                44.75N 92.79W
08/08/2009  M5.50 INCH       PIERCE             WI   TRAINED SPOTTER

0230 AM     HEAVY RAIN       2 SSE ALTOONA           44.78N 91.43W
08/08/2009  M2.50 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

            LOCAL MEDIA REPORTS SOME MINOR STREET FLOODING IN EAU
            CLAIRE AS WELL.

0540 AM     HAIL             ST CLOUD                45.55N 94.17W
08/08/2009  M1.00 INCH       STEARNS            MN   TRAINED SPOTTER

            AT 25TH AND DIVISION

0624 AM     HEAVY RAIN       SHAKOPEE                44.77N 93.48W
08/08/2009  M4.62 INCH       SCOTT              MN   TRAINED SPOTTER

            ALSO RECEIVED AN ADDITIONAL 1.50 INCHES THAT FELL FROM
            YESTERDAY MORNING UNTIL 7PM LAST EVENING. 4.62 INCHS FELL
            OVERNIGHT.

0637 AM     HEAVY RAIN       ST LOUIS PARK           44.95N 93.36W
08/08/2009  M1.95 INCH       HENNEPIN           MN   TRAINED SPOTTER

0637 AM     HEAVY RAIN       4 E RIVER FALLS         44.86N 92.54W
08/08/2009  M4.50 INCH       PIERCE             WI   TRAINED SPOTTER

0637 AM     HEAVY RAIN       WACONIA                 44.85N 93.79W
08/08/2009  M5.49 INCH       CARVER             MN   NWS EMPLOYEE

0637 AM     HEAVY RAIN       2 NW CHASKA             44.84N 93.63W
08/08/2009  M6.20 INCH       CARVER             MN   CO-OP OBSERVER

0700 AM     HEAVY RAIN       BROWNTON                44.73N 94.35W
08/08/2009  M4.70 INCH       MCLEOD             MN   CO-OP OBSERVER

0730 AM     HEAVY RAIN       MINNEAPOLIS             44.96N 93.27W
08/08/2009  M2.92 INCH       HENNEPIN           MN   ASOS

0730 AM     HEAVY RAIN       EDEN PRAIRIE            44.85N 93.46W
08/08/2009  M4.29 INCH       HENNEPIN           MN   ASOS

            TORRENTIAL RAIN OCCURRED AT FLYING CLOUD AIRPORT.

0730 AM     HEAVY RAIN       CHANHASSEN              44.86N 93.56W
08/08/2009  M4.87 INCH       CARVER             MN   NWS EMPLOYEE

            OCCURRED AT NWS FORECAST OFFICE.

0820 AM     HEAVY RAIN       PRIOR LAKE              44.73N 93.43W
08/08/2009  M3.96 INCH       SCOTT              MN   NWS EMPLOYEE

0820 AM     HAIL             RENVILLE                44.79N 95.21W
08/08/2009  M1.75 INCH       RENVILLE           MN   TRAINED SPOTTER

0830 AM     HEAVY RAIN       WATERTOWN               44.96N 93.85W
08/08/2009  M2.44 INCH       CARVER             MN   NWS EMPLOYEE

0830 AM     HEAVY RAIN       PLUM CITY               44.63N 92.19W
08/08/2009  M3.95 INCH       PIERCE             WI   TRAINED SPOTTER

0830 AM     HEAVY RAIN       HAMBURG                 44.73N 93.96W
08/08/2009  M5.43 INCH       CARVER             MN   CO-OP OBSERVER

0830 AM     HEAVY RAIN       2 N JORDAN              44.70N 93.63W
08/08/2009  M4.00 INCH       SCOTT              MN   TRAINED SPOTTER

0840 AM     HAIL             5 N NEW RICHMOND        45.19N 92.53W
08/08/2009  M0.75 INCH       ST. CROIX          WI   TRAINED SPOTTER

0849 AM     TSTM WND DMG     4 E EAST FARMINGTON     45.26N 92.61W
08/08/2009                   POLK               WI   LAW ENFORCEMENT

            TREES DOWN ACROSS HIGHWAY

0850 AM     HEAVY RAIN       3 N MAIDEN ROCK         44.61N 92.31W
08/08/2009  M3.10 INCH       PIERCE             WI   TRAINED SPOTTER

0900 AM     HEAVY RAIN       LESTER PRAIRIE          44.88N 94.04W
08/08/2009  M5.96 INCH       MCLEOD             MN   CO-OP OBSERVER

0900 AM     HEAVY RAIN       3 SSW BURNSVILLE        44.73N 93.31W
08/08/2009  M3.70 INCH       DAKOTA             MN   TRAINED SPOTTER

0945 AM     HEAVY RAIN       HUTCHINSON              44.89N 94.37W
08/08/2009  M4.01 INCH       MCLEOD             MN   CO-OP OBSERVER

            OBSERVER MEASURED 3.30 AT HIS 0800 OB TIME WITH
            ADDITIONAL AMOUNT TOTAL OF 4.01 THROUGH 945 AM.

1043 AM     FLASH FLOOD      BLAINE                  45.17N 93.21W
08/08/2009                   ANOKA              MN   LAW ENFORCEMENT

            STREET FLOODING NEAR COUNTY ROAD 10 AND JEFFERSON STREET.

1045 AM     FLASH FLOOD      ROGERS                  45.19N 93.55W
08/08/2009                   HENNEPIN           MN   LAW ENFORCEMENT

            SEVERAL AREAS OF STREET FLOODING REPORTED. WATER HALF WAY
            UP VEHICLE TIRES IN SPOTS.

1047 AM     HEAVY RAIN       RIVER FALLS             44.86N 92.62W
08/08/2009  M5.52 INCH       PIERCE             WI   TRAINED SPOTTER

            24 HOUR RAINFALL AMOUNT.

1058 AM     HEAVY RAIN       KIMBALL                 45.31N 94.30W
08/08/2009  M4.16 INCH       STEARNS            MN   TRAINED SPOTTER

&&

AJZ
Special weather statement, Aug 8, 10:58 AM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1158 AM CDT SAT AUG 8 2009

WIZ027-081745-
CHIPPEWA-
1158 AM CDT SAT AUG 8 2009

AT 1157 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR EAGLETON. THIS STORM WAS MOVING EAST AT 40 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EAGLETON.
  JIM FALLS.
  CORNELL.
  STANLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4517 9094 4495 9093 4499 9145 4517 9144
TIME...MOT...LOC 1658Z 271DEG 34KT 4507 9138
Special weather statement, Aug 8, 1:45 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT SAT AUG 8 2009

MNZ064-065-067-073>075-082030-
BROWN-NICOLLET-REDWOOD-RENVILLE-SIBLEY-YELLOW MEDICINE-
245 PM CDT SAT AUG 8 2009

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHWEST MINNESOTA...

STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO AREAS FROM NEAR WOOD
LAKE TO TRACY TO SPRINGFIELD AFTER 315 PM CDT. THE STRONGEST
THUNDERSTORMS WERE NEAR PIPESTONE IN FAR SOUTHWEST MINNESOTA AT 243
PM CDT AND MOVING NORTHEASTWARD AT ABOUT 35 MPH. BE ALERT FOR
POSSIBLE SEVERE WEATHER WARNINGS. A TORNADO WATCH IS IN EFFECT
UNTIL 7 PM CDT.

MDB

The radar

The Sioux Falls radar (KFSD), 128 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Redwood

When
August 8, 3:00 PM CST to 3:05 PM CST
Where
Redwood County, 5.97 mi N of Walnut Grove
Measured
1 in hail
Reported by
Public
Coordinates
44.315, -95.492

Heavy Rain, Anoka

When
August 8, 7:00 PM CST to 8:30 PM CST
Where
Anoka County, 0.69 mi S of Lexington
Reported by
Trained Spotter
Coordinates
45.120, -93.250

A trained spotter reported one foot of water over a curb, near the intersection of 81st and Central, in Spring Lake Park, Minnesota.

Heavy Rain, Anoka

When
August 8, 7:30 PM CST to 8:45 PM CST
Where
Anoka County, 0.85 mi SE of Blaine
Reported by
Trained Spotter
Coordinates
45.170, -93.210

A trained spotter reported several inches of water over curbs near the Blaine, Lino Lakes border.

Heavy Rain, Washington

When
August 8, 7:30 PM CST to 9:30 PM CST
Where
Washington County, 0.61 mi SE of Hugo
Reported by
Trained Spotter
Coordinates
45.163, -92.992

A trained spotter reported ponding of water near the intersection of Highway 61 and County Road 147.

Tornado, Hennepin

When
August 8, 7:33 PM CST to 7:49 PM CST
Where
Hennepin County, 1.75 mi ENE of Minnetrista to 1.92 mi SW of Plymouth
Rating
EF1
Path length
9.13 mi
Path width
200 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
44.963, -93.669

A damage survey determined that an EF1 tornado touched down in the northeast side of Minnetrista, or on the west side of the intersection of County Road 110, and 151. The tornado tracked east-northeast for approximately nine miles to the east side of County Road 101, or at Garland and 25th which is in the southwest portion of Plymouth. Numerous trees were snapped and dozens of other trees fell on homes and vehicles. Boats were tossed and roofs were partially removed from two homes and a business.

Thunderstorm Wind, Anoka

When
August 8, 8:16 PM CST
Where
Anoka County, 0.69 mi S of Circle Pines
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
45.140, -93.170

A storm survey determined that thunderstorm wind gusts of nearly 65 mph caused two dozen trees to be blown down in the City of Lexington, and also in extreme southeast Blaine, from the intersection of Restwood Road and Syndicate Avenue, to just west of 85th Avenue and Lexington Avenue. All trees were toppled from north to south.

Thunderstorm Wind, Ramsey

When
August 8, 8:16 PM CST
Where
Ramsey County, 0.69 mi N of New Brighton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.080, -93.200

A storm survey determined that straight line winds caused a few trees to be blown down in Long Lake Park.

Thunderstorm Wind, Washington

When
August 8, 8:45 PM CST
Where
Washington County, 1.62 mi WNW of Withrow
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.140, -92.950

A storm survey determined that straight line winds blew down a few trees around Sunset Lake in southeast Hugo, Minnesota.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyThe tornado archive for Minnesota, 2009Warnings in Minnesota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180588, 180575, 180576, 180577, 178457, 179161, 179162, 179163.